If you are in a situation where you suspect a friend has alcohol poisoning, has taken drugs, or has any symptoms that concern you, don’t let them sleep it off! Anyone with these symptoms needs medical attention. On campus you can call Public Safety (812-492-7777 or x7777) and off-campus you should call 9-1-1. If you know what the person took, be honest with anyone responding – it can help save your friend's life.
The signs of alcohol poisoning include:
- The person cannot be woken up.
- Their skin is cold, clammy, or bluish in color.
- Their breathing is slow or irregular.
- They have vomited while passed out.
All drugs pose the risk for overdose. Some of the symptoms you might see are:
- Changes in body temperature
- Passing out/coma
- Chest pain
- Nausea, vomiting, abdominal pain, diarrhea
Am I going to get in trouble if I call for help?
When calling to help a friend who is in danger from drinking too much, know that you and this friend may have certain immunities from legal penalties and university sanctions. Don't let the possibility that you might get in some small degree of "trouble" stop you from getting help - It's just not worth it!
USI has a medical amnesty policy, which may limit the amount of trouble you get into if you call for help.